Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Getting dark and semi solid bowel movement in winter. What treatment is required?

Answered by
Dr.
Dr. Shailja Puri

Pathologist and Microbiologist

Practicing since :2006

Answered : 7163 Questions

default
Posted on Tue, 18 Dec 2012 in Digestion and Bowels
Question: My problem is during the winter season. I get a loose bowel feeling, and stool becomes dark and semi- solid. Don't have pain or vomiting. This happens every winter season, and leads to weight loss. Kindly advice on the treatment for this problem. There is also some gas formation and cramping. I am allergic to Oflox-oz. it causes redness and swelling of lips.

Thanks and regards,
XXXXXXX
doctor
Answered by Dr. Shailja Puri 2 hours later
Hello XXXXXXX
Thanks for writing to us.
The problem that you have mentioned is periodic and not constant. The consistency of stools varies from loose to semi solid. There is associated weight loss. Weight loss may be due to decreased absorption of nutrients or loss of nutrients in stools.The problems of cramping and gas formation seem to be related to same problem.
These features can be due to irritable bowel disease, coeliac disease, lactose intolerance, infections like giardiasis or even colonic cancer.

However, to confirm the diagnosis a couple of investigations are required.
These are stool examination- routine & culture, an ultrasound of abdomen, endoscopic biopsy.
Consult a specialist- a gastroenterologist for complete clinical examination, investigations and management.


Hope I have answered your query.
In case you have more queries, please feel free to post.

Dr Shailja P Wahal
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Shailja Puri 2 hours later
Dear Dr.,

Thank you for the diagnosis.

Kindly advise prevention/prescription, as the problem occurs because of the cold weather.

Kindly advise on medication for the first line of treatment.

Regards,

XXXXXXX
doctor
Answered by Dr. Shailja Puri 7 hours later
Hello XXXXXXX

Thanks again for writing back.

Weather has no influence on gastrointestinal motility. Therefore the relation of gastrointestinal disturbance with cold weather may just be a co-incidence. Hence it becomes more important to us to determine the underlying cause as to plan the treatment.

As discussed in my previous reply the cause can vary. A physical examination and investigations will narrow down the possibilities and hence help in making the diagnosis. Prescribing drugs before a diagnosis will not help.

However, for symptomatic relief you can take antacids before breakfast.
Discuss with a specialist for further work up.

Hope this helps. If you have more queries please feel free to post.

Dr Shailja P Wahal

Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Diarrhea

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

I had a discectomy 2wks ago for a ruptured disk. Since then I have had several bouts of nausea, vomiting and either constipation or diarrhea. I had my post op followup today but I wasnt given an opportunity to speak or let anyone know how i was feeling. Upright, check- ok see you in a month type appt. I no longer get any hunger pains at all, food smells and tastes bad. Should I be concerned with this plus the vomiting, (I wake up with severe headaches and usually vomit soon after). Is this normal?

doctor1 MD

Hi I came back from India 10 days ago with a diarrhea... it subsided but I have been experiencing discomfort in my stomach ever since.... my doctor gave me Ranitidine 150 mg (twice daily) to make the acidity go away... but I'm still alternately constipated or have an urge to go. Also I noticed my stools are olive greenish in color... it is really bothering me... any help or good advice appreciated. Should I be tested for H.Pylori or something more serious? It has been ten days already.

doctor1 MD

i have diarrhea gurgling in the stomach wind with stool ibs diverticullea once a month i get bloating and allsymtoms than uncontroled loose motions advise what tablets to take 66yrs taking esog40 normaxine vsl3 flatuna lactifibre as benefibre is no available

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and black shiny square like tar. It was sticky.After a while ,quit passing those odd things and started...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT PINPOINT ANYTHING THAT I HAVE EATEN OR DONE THAT WOULD CONTRIBUTE TO THE ISSUE. I HAVE ALSO EXPERIENCED A...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.